Migration and the Tiebout‐Tullock Hypothesis Revisited
Richard Cebula ()
American Journal of Economics and Sociology, 2009, vol. 68, issue 2, 541-551
Abstract:
This study investigates, using state‐level data for the period 2000–2005, the Tiebout hypothesis (as extended by Tullock) of “voting with one's feet.” This analysis differs from previous related studies not only in its adoption of more current migration and other data but also in other ways. First, unlike most earlier related studies, it includes a separate measure of the overall cost of living; second, it examines per pupil (rather than per capita) outlays on public primary and secondary education; and third, in addition to property taxes, it also focuses on per capita state income tax burdens. Inclusion of the last of these variables in the analysis is based on studies that have found the existence of a state income tax to have influenced migration patterns and other studies that have found higher state income tax levels to have resulted in reduced per capita income growth over time. Moreover, including both property tax burdens and income tax burdens broadens the scope of the hypothesis. Strong empirical support for the Tiebout‐Tullock hypothesis (as interpreted here) is obtained for the study period.
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12)
Downloads: (external link)
https://doi.org/10.1111/j.1536-7150.2009.00638.x
Related works:
Journal Article: Migration and the Tiebout-Tullock Hypothesis Revisited (2002) 
Working Paper: Migration and the Tiebout-Tullock Hypothesis Revisited (2001) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:ajecsc:v:68:y:2009:i:2:p:541-551
Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0002-9246
Access Statistics for this article
American Journal of Economics and Sociology is currently edited by Laurence S. Moss
More articles in American Journal of Economics and Sociology from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().